MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ILS 33MM, CURVED; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ILS 33MM, CURVED; STAPLE, IMPLANTABLE
Model Number ECS33A
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610); No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/14/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances were identified.Additional information was requested, and the following was received: the lot number of the device is u94j20 and expiration is 5/31/2025.Could you please clarify if second attempt was performed with the first device? yes, the second attempt made by the surgeon to fire the device was done with the same device- ecs33a.If not, please provide more details for second device.Could you please provide more details for "device did not fully fire'? the device was never fired on the first attempt by the tech because the firing trigger was not depressed all the way ¿ washer was never broken, knife blade never advanced on first attempt.Was the staple line complete? after the surgeon fired the same device, ecs33a, a leak test was performed, and he discovered a leak in the anastomosis.Malformed staples were present in the anvil once device was removed from patient.Were there any staples missing from the staple line? yes.What was the shape of the staples (b-formation, irregular, legs straight)? some staples had b-formation, some were irregular and straight.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be field as appropriate.
 
Event or Problem Description
It was reported who was in the case that during a robotic low anterior resection procedure that on the initial attempt by the surgical tech did not fully depress the handle and the staples did not fully deploy.The tech then started the process to remove the device when it was noticed that the device did not fully fire.Surgeon then attempted to complete the firing sequence but did not wait the full fifteen seconds before firing the device.Device was removed, a leak test was preformed, and a leak was found.Surgeon resected more tissue and used a competitor¿s device to complete the anastomosis.While surgeon was completing the new anastomosis the rep examined the initial device and found some malformed staples left behind in the device.Leak test was performed on the new anastomosis and no leaks were found.There were no adverse consequences for the patient.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 04/12/2023.D4: batch # u5cz1d.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs33a device arrived with no apparent damage.Only the anvil half washer was present, and there were no staples present, indicating that the device achieved a full firing stroke.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process, all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reached on the cause of the reported event, the instructions for use do contain the following caution: to remove the spacer tab, open the instrument by turning the adjusting knob counterclockwise two revolutions.Place purse-string sutures in the organs to be anastomosed.Based on surgeon experience and judgment, a closed lumen technique (double or triple stapling technique) may be employed as an alternative to a purse-string technique.For a double stapling technique, open the instrument using the adjusting knob until the orange tying area is visible.Remove the anvil to expose the trocar.Retract the trocar by rotating the adjusting knob clockwise until a stop is reached.Check trocar to verify that it is fully retracted before proceeding.Insert the anvil into the lumen and secure the purse-string onto the anvil shaft above the tying notch.Insert the device up to the closed lumen with the anvil removed and the trocar fully retracted.Fully extend the trocar and pierce tissue by gently rotating the instrument while holding the adjusting knob.Push the tissue down until the orange tying area is visible.While closing the instrument, keep the organ segments in proper orientation.Inspect to ensure extraneous tissue is excluded.Tissue should lay flat and be evenly distributed within the instrument.Turn the adjusting knob clockwise to close the instrument.As the final adjusting revolution is approached, the orange indicator moves into the green range of the tissue compression scale.To malformed staples, leak controllable, incomplete staple line: if excessive force is required to close the device, this may indicate there is too much tissue or thickened tissue in the device.Attempting to fire the instrument in this condition may result in poor staple line integrity with possible leakage or disruption.In addition, instrument damage or failure may result.The event described could not be confirmed as the device performed without any difficulties.A manufacturing record evaluation was performed for the finished device batch number u5cz1d, and no non-conformances were identified.

Brand Name
ILS 33MM, CURVED
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key16643989
Report Number3005075853-2023-02101
Device Sequence Number17481003
Product Code GDW
UDI-Device Identifier10705036012412
UDI-Public10705036012412
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K940967
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2025
Device Model NumberECS33A
Device Catalogue NumberECS33A
Device Lot NumberU94J20
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 03/14/2023
Supplement Date Received by Manufacturer03/31/2023
Initial Report FDA Received Date03/30/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown